A Rash Decision on Antibiotic Reactions

Reviewed by Barry Rittmann, MD, MPH; Virginia Commonwealth University Health Systems

This past month, a pair of articles in Antimicrobial Agents and Chemotherapy focusing on potential adverse reactions to antimicrobial agents raised interesting questions around antibiotic selection in the face of allergies. The first study, a retrospective chart review of 22 hospitals, was performed within the UPMC network and evaluated the cross-reactivity of various fluoroquinolones. Inclusion criteria included any patient with a confirmed hypersensitivity reaction to ciprofloxacin, moxifloxacin, or levofloxacin, and a documented EMR administration of a different fluoroquinolone. Exclusion criteria included, upon chart review, the hypersensitivity was documented as a side effect (nausea, vomiting, dizziness, tendon rupture, etc.) or unlisted, or those with infusion reactions. The primary endpoint was the occurrence of a hypersensitivity-reaction that occurred while receiving the challenged fluoroquinolone.  The secondary endpoint was to report the clinical characteristics of patient with a fluoroquinolone reaction who antecedently received an alternative fluoroquinolone. In total, 230 patients were included in the study.  69 received a different antimicrobial antecedent to the index allergy. Of the 161 patients who were challenged with a different agent, nine (5.6%) developed a hypersensitivity reaction. Of the nine cases, eight developed a rash/hives and one developed anaphylaxis. Of the 161, 30 patients received a second course of fluroquinolones and two developed a hypersensitivity reaction, both with respiratory distress.  In total, this study found that their cohort was largely able to tolerate alternative fluroquinolones after a documented fluoroquinolone allergy.

A second study, performed in China‚Äôs Guizhou Province, evaluated the association between antibiotic exposure and the risk of rash in infectious mononucleosis (IM).  Although IM itself does not warrant antibiotic therapy, previous studies showed that 54.3-84.0% of patients with IM receive empiric antibiotics throughout the course of their disease.  Furthermore, previous studies have noted a high rate of rash with aminopenicillins in IM patients, which has been challenged in more recent studies. This was a multicentric retrospective cohort study of 767 children from 14 hospitals who were admitted for about 7-14 days. Exclusion criteria included a history of drug allergy or allergic disease or administration of systemic glucocorticoids during the hospitalization. In total, 552 patients received antibiotics and 215 did not.  Of the exposure group, 49 received amoxicillin and 503 received other antibiotics. Of the exposure group, 72 (13.04%) developed a rash compared to 20 (9.30%) in the control group, with an adjusted odds ratio of 1.47 (95% CI 10.4 to 2.08). 43 of the 92 rashes (46.7%) were probably caused by antibiotic exposure. There was no significant difference found between amoxicillin and other antibiotics given. Finally, they found that older children had higher rates of antibiotic-associated rash. 

Both studies question the exclusion of specific antibiotic based on potential side effects or hypersensitivity reactions.  The first questions fluoroquinolone allergies as a class effect, and argues that in the right patient, a trial of alternative fluoroquinolone could be considered.  The second study did show higher rates of rashes with antibiotics, but choice of antibiotic did not affect the adverse reaction rate.  Rather, this study calls for more judicious use of antibiotics over selection of different agents. Given the retrospective nature of both chart reviews, it is fair question whether these reactions were due to antibiotics, and whether these represent true allergies.

References:

Shah S, Clarke LG, Adams KK. In-Class Cross-Reactivity among Hospitalized Patients with Hypersensitivity Reactions to Fluoroquinolones. Antimicrob Agents Chemother. 2023 Jun 15;67(6):e0037423. doi: 10.1128/aac.00374-23. Epub 2023 May 8. PMID: 37154772; PMCID: PMC10269124.

Zhang R, Mao Z, Xu C, Wang W, Kwong JS, Xu M, Song Y, Lv T, Teng Z, Zhong R, Liu H, Liu Y, Wang Q, Wang Y, Zhang Y, Chen S, Chai X, He R, Zheng W, Zhang J. Association between Antibiotic Exposure and the Risk of Rash in Children with Infectious Mononucleosis: a Multicenter, Retrospective Cohort Study. Antimicrob Agents Chemother. 2023 Jun 15;67(6):e0024923. doi: 10.1128/aac.00249-23. Epub 2023 May 23. PMID: 37219437; PMCID: PMC10269065.

We use cookies to help improve your experience
Ok